Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Tucson, AZ

June 28, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 28, 2022, 12:09 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2022, 12:09 PM MST (19:09 UTC)
Expired
Jun 28, 2022, 3:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WGUS55 KTWC 281909
FFWTWC
AZC019-282215-
/O.NEW.KTWC.FF.W.0008.220628T1909Z-220628T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1209 PM MST Tue Jun 28 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 315 PM MST.

* At 1208 PM MST, Doppler radar and automated gauges indicated 
  thunderstorms producing heavy rain across the warned area. This 
  warning includes the Contreras Fire Burn Scar. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  San Isidro, Kitt Peak, Fresnal Canyon and Pan Tak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains will
likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3205 11149 3180 11146 3177 11172 3203 11175

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MJS
1 follow-up statement
045 
WGUS75 KTWC 282208
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
308 PM MST Tue Jun 28 2022

AZC019-282218-
/O.EXP.KTWC.FF.W.0008.000000T0000Z-220628T2215Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
308 PM MST Tue Jun 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST THIS AFTERNOON FOR 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3205 11149 3180 11146 3177 11172 3203 11175

$$

MJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 9:13 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 28, 9:13 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
913 AM MST Tue Jun 28 2022

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.

.UPDATE...

A pretty moist morning around much of southern Arizona, with dew
points in the upper 50s to lower 60F range. There is a chance of
an isolated thunderstorm today and every day this week, as the
monsoon is slowly starting to pick up.

&&

.AVIATION...Valid through 29/12Z.
ISOLD -SHRA east of Tucson through 28/13Z, with SCT-BKN clouds at 8k-
10k ft AGL. West of KTUS SKC-SCT clouds AOA 12k ft AGL. Aft 28/18Z,
SCT TSRA developing, with SCT-BKN clouds at 6k-9k ft AGL. Erratic
SFC wind gusts and outflows in excess of 40 kts possible with TSRA
during the afternoon and evening hours. Otherwise, SFC wind less
than 12 kts and favoring an ELY/SELY direction. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.

&&

.PREV DISCUSSION... /issued 223 AM MST Tue Jun 28 2022/

.DISCUSSION...A few light showers were occurring early this
morning mainly across Cochise and eastern Santa Cruz county. This
is associated with the tail end of upper level trof that extends
NE into NM. 00Z HREF and UofA WRFGFS hinting at a few showers
developing between 3 and 6 am near Tucson.

Last nights 00Z upper air plot showed mid-level high centered
across central NV. This high will drift east today across far
northern AZ with light E-NE steering flow pushing storms to the
W-SW. PW values remain above normal for late June, so main threat
from stronger storms will be heavy rain. The best areal coverage
of storms today will be west and south of Tucson as cloud cover
this morning east of Tucson will limit heating as they slowly
erode.

Active weather monsoon pattern will close out June and start July
with the area under moist southerly flow aloft. This will result
in day to day variability on areal coverage in storms.

High temperatures will mostly run a few degrees below normal as
we close out June and begin July.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Public...Singer/Glueck/Zell
Aviation...Singer/Glueck/Zell
Fire Weather....Singer/Glueck/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 28, 10:45 AM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1045 AM MST Tue Jun 28 2022

AZZ502-503-515-281830-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
1045 AM MST Tue Jun 28 2022

...A strong thunderstorm will impact portions of south central Pima
County through 1130 AM MST...

At 1045 AM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Topawa, or 17 miles southeast of Sells, moving west at
15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Topawa, Ali Chukson, Fresnal, Coldfields, Fresnal Canyon, South
Komelik and Ali Molina.

This includes Route 86 between mile markers 118 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 11153 3165 11159 3170 11190 3195 11182
TIME...MOT...LOC 1745Z 106DEG 13KT 3176 11165

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:20 PM MSTAreal Flood AdvisoryTWCCochise115 min
Jun 27, 6:57 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jun 28, 10:45 AM MSTSpecial Weather StatementTWCPima45 min
Jun 28, 2:19 PM MSTSpecial Weather StatementTWCPima41 min
Jun 28, 3:02 PM MSTSpecial Weather StatementTWC43 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.